Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 92, NWS Nashville, TN

May 27, 1996Lewis County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 1996, 3:00 PM CDT for Lewis County, Wayne County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1996, 3:00 PM CDT (20:00 UTC)
Expired
May 27, 1996, 3:45 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lewis County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 137 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:10 PM CDTThunderstorm Wind 50Hohenwald, TN
May 27, 3:15 PM CDTThunderstorm Wind 50Collinwood, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 272002
SVRBNA
TNC101-181-272045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...LEWIS COUNTY...WAYNE COUNTY
 
AT 257 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ABOUT 10
MILES WEST OF HOHENWALD...AND IN WESTERN WAYNE COUNTY. THE STORMS WILL
MOVE TO NEAR HOHENWALD BY 315 PM AND GORDONSBURG BY 330 PM AND TO JUST
NORTH OF WAYNESBORO BY 340 PM. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOU<LD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:55 AM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 27, 8:55 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 AM CDT MON MAY 27 1996

TSTMS FIRING ALRDY THIS AM AHD OF MID LVL SHORTWAVE THAT IS MVG EWD THRU
CNTRL PLNS STATES. H8-H5 PLAN VIEW PROFILERS INDCT LO LVL JET AT H8
OF 40 KTS ADVECTING NEWD INTO MID TN AND AT H5 70-75 KT JET MVG NEWD
CONVERGING INTO SRN MO. THESE FEATURES COMBINED W/GUD PVA INTO AR/MO/
SRN ILL ARE FOCUSING MECHANISMS FOR THE DVLPG STG/SVR TSTMS THAT ARE
DVLPG TO W OF FA.

DUE TO IT BEING MEMORIAL DAY...I FEEL THAT ALL ZNS IN FA SHUD HV MNTN OF
PSBL SVR TSTMS DUE TO PROBABILITY OF VRY UNSTABLE ATMOSPHERE THIS AFTN
AS PER MODIFIED 12Z SOUNDING. EVENT THO WE ARE CAPPED OFF ERLY THIS
AM...FEEL CAP WL BREAK CLOSE TO NOON AND TSTMS WL RPDLY DVLP AND POSSIBLY
BECOME SVR AS PER STORM PREDICTION CENTERS MODERATE RISK.

ALSO RECOMMEND THAT POPS ACRS FA BE RAISED MSTLY TO LIKELY CAT THIS
AFTN DUE TO LIKELIHOOD OF STG/SVR TSTMS. W/TEMP ALRDY AT LEAST TWO DEGS
ABV GUID AT 14Z AT BNA...RECOMMEND UPPING HI TEMPS A CAT IN BNA ZN
GROUPING TO UPR 80S BEFORE TSTMS BEGIN. OTHRWS...LTL CHGS RECOMMENDED
FOR LTR PDS ATTM.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:32 PM CDTSevere Thunderstorm WarningOHXDeKalb58 min
May 26, 8:01 PM CDTSevere Thunderstorm WarningOHXMacon44 min
May 27, 2:37 AM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 11:48 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner42 min
May 27, 1:04 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale41 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson57 min
May 27, 1:53 PM CDTSevere Thunderstorm WarningOHXBenton67 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart64 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXHumphreys64 min
May 27, 2:22 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery53 min
May 27, 2:37 PM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 2:46 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson44 min
May 27, 2:54 PM CDTTornado WarningOHXDavidson, Williamson51 min
May 27, 3:05 PM CDTSevere Thunderstorm WarningOHXMaury40 min
May 27, 3:22 PM CDTSevere Thunderstorm WarningOHXRutherford, Sumner, Wilson38 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall53 min
May 27, 3:44 PM CDTTornado WarningOHXRutherford46 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee45 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon45 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningOHXDeKalb44 min
May 27, 4:52 PM CDTSevere Thunderstorm WarningOHXGrundy53 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion50 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.